Acetaminophen: Drug Safety Communication - Association with Risk of Serious Skin Reactions

Issue

FDA notified healthcare professionals and patients that acetaminophen has been associated with a risk of rare but serious skin reactions. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products.  These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken.  Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

Background

This new information resulted from the Agency’s review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen (see Data Summary at link below).  It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.

Recommendation

Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions. Any patient who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away.  Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.

FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.

Moda Health Provider Network

Find a physician, pharmacy or clinic

Opt in for medical

Tell us you're interested and we'll be in touch with details.

Get Started  Get Started

Questions?

If you can't find an answer, please feel free to contact our Customer Service Customer Service Customer Service

Questions?

If you can't find an answer, please feel free to contact our Customer Service

Employer web tools

Benefit Tracker

Check benefits and eligibility

Log in

Account help

Request an account

Provider Reports

For value-based provider programs, including Synergy, Summit, Beacon, Affinity, CPC+, and EOCCO

Log in

Join our email list


Benefit Tracker

Check benefits, eligibility, incentive and utilization

Log In

Account help

Create an account

Producer web tools


Hello.

We have exciting news to share. ODS is changing its name to Moda Health.

Moda comes from the latin term "modus" and means "a way". We picked it because that's what we are here to do: help our communities find a way to better health.

Together, we can be more, be better.

Please select the state you live in, or the state where your employer is headquartered, so we can tailor your experience:

Hello.

Please select the state you live in, or the state where your employer is headquartered, so we can tailor your experience:

Changing your location to Oregon

You can return to your previous location in the site header.